Periprosthetic joint infections (PJI) occur in around 0.7%1 of patients undergoing total knee or total hip arthroplasty. One treatment for these types of infections is the use of bio absorbable calcium sulfate as delivery method for antibiotics. This has been used for the past 90 years2 a safe and reliable method. We present the case of a 68-year-old female who presented with a PJI and subsequently had the placement of an antibiotic spacer with calcium sulfate antibiotic impregnated beads. The patient developed severe hypercalcemia, a side effect not commonly discussed with the use of calcium sulfate beads.
Hypercalcemia after application of calcium sulfate beads is rarely reported in the literature. Kallala and Haddad3 discuss 15 patients with hypercalcemia after reviewing 15,500 patients who underwent revision PJI . The majority of these patients had some sort of renal failure prior to their revision surgery and application of beads. Our patient received 30cc of antibiotic impregnated Calcium Sulfate beads and began having increasing serum calcium levels beginning on post-operative day 1, peaking at post-operative day 6 and returning to normal on post-operative day 12.
This is a 68-year-old female who underwent a left total hip arthroplasty on October 8, 2015. She was progressing with no complications when she had a dislocation then a fall causing a left greater trochanteric hip fracture requiring orif with a revision of the acetabulum to a constrained prosthesis on January 12, 2016. The patient followed up in the office complaining of pain and on her first post op visit six weeks out was found to have a elevated ESR and CRP. Joint fluid analysis revealed that patient had PJI with MRSA. On May 31 we performed a removal of hardware with application of antibiotic spacer and 30 cc of bio absorbable calcium sulfate beads mixed with 240mg of tobramycin. During the case we had to perform an extended femoral osteotomy to remove the hardware, which did increase the operative time.
Postoperatively, the patient had to remain intubated and was sent to ICU to observe due to increased sedation from surgery. The patient calcium was 7.2mg/Dl the night after surgery. Listed in the graphs below are the patients’ calcium and phosphorus levels.
On post operative day 1, the patient developed acute renal injury with GFR of 27.11 (normal >60) and right multilobular pneumonia. The patient was started on Daptomycin and Zosyn for Pneumonia. Nephrology was consulted for her AKI. POD #2 patients GFR improved to 34.80. POD# 3 GFR stabilized at 35.07.
Throughout the patient’s hospital stay, the serum calcium continued to trend up. The patient developed an acute encephalopathy, likely associated with the hypercalcemia. In an effort to establish a direct cause of the hypercalcemia, additional labs were drawn to get a better understanding of the mechanism of action of what might be occurring. FreeT4: 0.49 (0.7-1.8 ng/ dL), TSH: 3.92 (0.36-3.74 mIUn/mL), PTH: 5 (8.7-79.6 pgmL) Vit D 1,25-DIHY: 19.5 (19.9-79.3 pg/mL), 25-Hydrox D: 34 (>29 ng/mL), PTHrp: <0.74 (<2pmol/L)
After ruling out all other causes of the hypercalcemia, it was concluded that the patient had non PTH mediated hypercalcemia. Medications were reviewed and no medication could account for the severe hypercalcemia. With no other reason likely to explain, it was concluded in discussion between the critical care, nephrology and orthopedic teams that the source of the patients’ hypercalcemia was from the bio absorbable calcium sulfate antibiotic beads.
The patient was treated with aggressive saline therapy at 150cc/hr, Pamidronate 90 mg vial on June 6th, and two SUBQ injections of osteocalcin 300IU, one on June 6th and 350IU on June 10th. By Jun 12, POD#12, the patients’ hypercalcemia had resolved and stayed at normal levels. The patients’ mentation had also begun to improve to baseline.
There are numerous reasons for a patient to have hypercalcemia, one of which is metastatic disease. PTHrP is the lab used to check for hypercalcemia of malignancy. This was negative in our patient. Our patient had hypercalcemia, hypophosphatemia and hypo parathyroid hormone which is seen with ectopic PTH. However, malignancy and ectopic PTH wese ruled out based upon PTHrP, patient history and the acute onset of the hypercalcemia. Primary hyperparathyroidism is another cause. This would cause serum calcium to increase, with phosphate to decrease and PTH to increase. In our patient our PTH was decreased at all times.
It is important to understand the mechanism of action of the hormones and medications that were used and tested to understand how the diagnosis was made and treatment was decided. The parathyroid gland releases PTH when there is low serum calcium and magnesium. When PTH is increased, it causes bone to release calcium and phosphate. It also causes the small intestine and kidney to increase absorption of calcium and the kidney to decrease excretion of calcium. This increases calcium and decreases phosphorus.
Vitamin D also has a role in calcium homeostasis. When there is low serum calcium, Vit D3 binds to DBP, which carries it to the liver and metabolizes to 25 Hydroxy D. PTH elevates and allows 1- Alpha- hydroxylase to convert 25 Hydroxy D to Calcitriol (1,25-OH 2), the active form of Vitamin D. This in turn increases serum calcium.
One of the medications used to control the hypercalcemia, Pamidronate, is part of the nitrogen containing class of bisphosphonates. This inhibits osteoclastic bone reabsorption and is effective in treating hypercalcemia if the cause is a bone reabsorption disease or malignancy. The other medication used, Calcitonin, binds receptors on osteoclasts to inhibit reabsorption of bone. Although given to this patient, it is very doubtful that this helped improve the hypercalcemia as this patients’ calcium did not improve as would be expected after administration of these medications.
Bio absorbable calcium sulfate beads have been used for over 90 years for infections as mentioned previously. The literature associating their use with hypercalcemia is scarce. Aside from Haddad’s article, the only article found during literature search is by Carlson Jr which showed a patient with a revision hip also having hypercalcemia after application of calcium sulfate beads.4
As they reported in their case, our patient’s serum calcium also peaked at five days post operatively. At six weeks time there should be no radiographic findings of the calcium sulfate beads.5 Although we did not get repeat x-rays, this timeframe indicates that there should not be such a rapid absorption of these beads in the body. There should be no change in calcium given the slow absorption rate.
The use of bio absorbable antibiotic beads is a proven method to help fight infections. However, our case demonstrates that there can be unexpected not mentioned in the literature. For further use of antibiotic beads, we recommend baseline serum calcium and ionized calcium prior to application of beads and trending calcium post operatively. Surgeons should also be mindful of the patients’ renal function, as a decrease in renal function will decrease calcium excretion. There should also be more studies done on absorption rate and the risk of hypercalcemia after application of bio absorbable calcium sulfate beads.
- Luis Pulido, MD, Elie Ghanem, MD, Ashish Joshi, MD, MPH, James Purtill, MD, and Javad Parvizi, MD, FRCS Periprosthetic Joint Infection: The Incidence, Timing, and Predisposing Factors Clin Orthop Relat Res. 2008 Jul; 466(7): 1710–1715.
- Beuerlein MJ, McKee MD. Calcium sulfates: what is the evidence? J Orthopedic Trauma. 2010 Mar;24 Suppl 1:S46-51.
- Kallala R, Haddad FS. Hypercalcaemia following the use of antibiotic-eluting absorbable calcium sulphate beads in revision arthroplasty for infection. Bone Joint J. 2015 Sep;97-B(9): 1237-41.
- Charles Rock Carlson Jr. , Emil Markulis , Evan Thompson and John Havill A Novel Case of Hypercalcemia Following the Use of Calcium Sulfate Beads NEPHROLOGY Volume 1 : Issue 1 Article Ref. #: 1000NPOJ1103
- Cierny G, DiPasquale D Comparing OsteoSet and Stimulan Antibiotic-loaded, Calcium Sulfate Beads in the Management of Deep, Musculoskeletal Infections Presented at Musculoskeletal Infection Society of North America